Key result
Intramuscular dexamethasone linked to hypokalemic periodic paralysis with lower limb weakness in a male patient.
Glucocorticoid administration can trigger hypokalemic periodic paralysis, a rare condition presenting with acute muscle weakness and severe hypokalemia.
Hypokalemic periodic paralysis (HypoPP) occurs in calcium and sodium ion channelopathy, which is a rare presentation following certain triggers. This typically hereditary condition leads to episodic acute muscle weakness associated with hypokalemia, which can later present as permanent weakness. This article presents the case of a 37-year-old male who developed bilateral lower limb weakness associated with severe hypokalemia following intramuscular administration of 8 mg dexamethasone. HypoPP, though not common, should be evaluated in patients following treatment with glucocorticoids. These patients present with typical symptoms that can be managed accordingly.
No takes yet. Share an insight, caveat, or question.
Nikhita et al. (2026) studied this question. Intramuscular administration of 8 mg dexamethasone triggered hypokalemic periodic paralysis with bilateral lower limb weakness in a 37-year-old male.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: